Previous |  Up |  Next


Title: Mesh independent superlinear convergence estimates of the conjugate gradient method for some equivalent self-adjoint operators (English)
Author: Karátson, János
Language: English
Journal: Applications of Mathematics
ISSN: 0862-7940 (print)
ISSN: 1572-9109 (online)
Volume: 50
Issue: 3
Year: 2005
Pages: 277-290
Summary lang: English
Category: math
Summary: A mesh independent bound is given for the superlinear convergence of the CGM for preconditioned self-adjoint linear elliptic problems using suitable equivalent operators. The results rely on K-condition numbers and related estimates for compact Hilbert-Schmidt operators in Hilbert space. (English)
Keyword: conjugate gradient method
Keyword: superlinear convergence
Keyword: mesh independence
Keyword: preconditioning operator
MSC: 65F10
MSC: 65N22
idZBL: Zbl 1099.65033
idMR: MR2133730
DOI: 10.1007/s10492-005-0017-z
Date available: 2009-09-22T18:22:19Z
Last updated: 2020-07-02
Stable URL:
Reference: [1] O.  Axelsson: Iterative Solution Methods.Cambridge University Press, Cambridge, 1994. Zbl 0813.15021, MR 1276069
Reference: [2] O.  Axelsson, I.  Kaporin: On the sublinear and superlinear rate of convergence of conjugate gradient methods. Mathematical journey through analysis, matrix theory and scientific computation (Kent, OH, 1999).Numer. Algorithms 25 (2000), 1–22. MR 1827142, 10.1023/A:1016694031362
Reference: [3] O.  Axelsson, J.  Karátson: On the rate of convergence of the conjugate gradient method for linear operators in Hilbert space.Numer. Funct. Anal. Optmization 23 (2002), 285–302. MR 1914497, 10.1081/NFA-120006694
Reference: [4] O.  Axelsson, J. Karátson: Superlinearly convergent CG methods via equivalent preconditioning for nonsymmetric elliptic operators.Numer. Math. 99 (2004), 197–223, SpringerLink DOI: 10.1007/s00211-004-0557-2 (electronic). MR 2107430, 10.1007/s00211-004-0557-2
Reference: [5] R. E. Bank, D. J.  Rose: Marching algorithms for elliptic boundary value problems. I.  The constant coefficient case.SIAM J.  Numer. Anal. 14 (1977), 792–829. MR 0502000, 10.1137/0714055
Reference: [6] R. E.  Bank: Marching algorithms for elliptic boundary value problems. II.  The variable coefficient case.SIAM J.  Numer. Anal. 14 (1977), 950–970. Zbl 0382.65052, MR 0502001, 10.1137/0714064
Reference: [7] B.  Beckermann, A. B. J.  Kuijlaars: Superlinear convergence of conjugate gradients.SIAM J.  Numer. Anal. 39 (2001), 300–329, Electronic. MR 1860727, 10.1137/S0036142999363188
Reference: [8] P.  Concus, G. H.  Golub: Use of fast direct methods for the efficient numerical solution of nonseparable elliptic equations.SIAM J.  Numer. Anal. 10 (1973), 1103–1120. MR 0341890, 10.1137/0710092
Reference: [9] J. W.  Daniel: The conjugate gradient method for linear and nonlinear operator equations.SIAM J.  Numer. Anal. 4 (1967), 10–26. Zbl 0154.40302, MR 0217987, 10.1137/0704002
Reference: [10] H. C.  Elman, M. H. Schultz: Preconditioning by fast direct methods for nonself-adjoint nonseparable elliptic equations.SIAM J.  Numer. Anal. 23 (1986), 44–57. MR 0821905, 10.1137/0723004
Reference: [11] V.  Faber, T.  Manteuffel, and S. V.  Parter: On the theory of equivalent operators and application to the numerical solution of uniformly elliptic partial differential equations.Adv. Appl. Math. 11 (1990), 109–163. MR 1053227, 10.1016/0196-8858(90)90007-L
Reference: [12] I.  Faragó, J.  Karátson: Numerical solution of nonlinear elliptic problems via preconditioning operators. Theory and applications.Advances in Computation, Vol.  11, NOVA Science Publishers, Huntington, 2002. MR 2106499
Reference: [13] Z.  Fortuna: Some convergence properties of the conjugate gradient method in Hilbert space.SIAM J.  Numer. Anal. 16 (1979), 380–384. Zbl 0414.65029, MR 0530475, 10.1137/0716031
Reference: [14] I.  Gohberg, S. Goldberg, and M. A. Kaashoek: Classes of linear operators, Vol.  I.Operator Theory: Advances and Applications, Vol. 49, Birkhäuser-Verlag, Basel, 1990. MR 1130394
Reference: [15] R. M.  Hayes: Iterative methods of solving linear problems in Hilbert space.Natl. Bur. Stand.; Appl. Math. Ser. 39 (1954), 71–103. MR 0066563
Reference: [16] M. R.  Hestenes, E.  Stiefel: Methods of conjugate gradients for solving linear systems.J.  Res. Natl. Bur. Stand., Sect.  B 49 (1952), 409–436. MR 0060307, 10.6028/jres.049.044
Reference: [17] J. Kadlec: On the regularity of the solution of the Poisson problem on a domain with boundary locally similar to the boundary of a convex open set.Czechoslovak Math.  J. 14(89) (1964), 386–393. (Russian) Zbl 0166.37703, MR 0170088
Reference: [18] J. Karátson, I. Faragó: Variable preconditioning via quasi-Newton methods for nonlinear problems in Hilbert space.SIAM J.  Numer. Anal. 41 (2003), 1242–1262. MR 2034879, 10.1137/S0036142901384277
Reference: [19] T.  Manteuffel, J. Otto: Optimal equivalent preconditioners.SIAM J.  Numer. Anal. 30 (1993), 790–812. MR 1220653, 10.1137/0730040
Reference: [20] J. W.  Neuberger: Sobolev gradients and differential equations.Lecture Notes in Math., No.  1670, Springer-Verlag, Berlin, 1997. Zbl 0935.35002, MR 1624197
Reference: [21] T. Rossi, J.  Toivanen: A parallel fast direct solver for block tridiagonal systems with separable matrices of arbitrary dimension.SIAM J.  Sci. Comput. 20 (1999), 1778–1793. MR 1694683, 10.1137/S1064827597317016
Reference: [22] T. Rossi, J.  Toivanen: Parallel fictitious domain method for a non-linear elliptic Neumann boundary value problem. Czech-US Workshop in Iterative Methods and Parallel Computing, Part  I (Milovy, 1997).Numer. Linear Algebra Appl. 6 (1999), 51–60. MR 1684652
Reference: [23] W.  Rudin: Functional Analysis.McGraw-Hill, New York, 1991. Zbl 0867.46001, MR 1157815
Reference: [24] F.  Riesz, B. Sz.-Nagy: Vorlesungen über Funktionalanalysis.VEB Deutscher Verlag der Wissenschaften, Berlin, 1982. Zbl 0483.47001
Reference: [25] L. Simon, E. Baderko: Linear Partial Differential Equations of Second Order.Tankönyvkiadó, Budapest, 1983. (Hungarian)
Reference: [26] P. N.  Swarztrauber: The methods of cyclic reduction, Fourier analysis and the FACR  algorithm for the discrete solution of Poisson’s equation on a rectangle.SIAM Rev. 19 (1977), 490–501. Zbl 0358.65088, MR 0438732, 10.1137/1019071
Reference: [27] Yu. V. Vorobyev: Methods of Moments in Applied Mathematics.Gordon and Breach, New York, 1965. Zbl 0196.47601, MR 0184400
Reference: [28] R.  Winter: Some superlinear convergence results for the conjugate gradient method.SIAM J.  Numer. Anal. 17 (1980), 14–17. MR 0559456, 10.1137/0717002


Files Size Format View
AplMat_50-2005-3_7.pdf 374.9Kb application/pdf View/Open
Back to standard record
Partner of
EuDML logo